Advanced Search
Article Contents
Article Contents

The Cauchy-Dirichlet problem for singular nonlocal diffusions on bounded domains

  • *Corresponding author: Matteo Bonforte

    *Corresponding author: Matteo Bonforte 

Dedicated to Juan Luis Vázquez for his 75th birthday. "Con ammirazione ed affetto per Juan Luis, Maestro della diffusione nonlineare."

Abstract / Introduction Full Text(HTML) Figure(3) Related Papers Cited by
  • We study the Cauchy-Dirichlet Problem (CDP) for a nonlinear and nonlocal diffusion equation of singular type of the form $ \partial_t u = - \mathcal{L} u^m $ posed on a bounded Euclidean domain $ \Omega\subset \mathbb{R}^N $ with smooth boundary and $ N\ge 1 $. The linear diffusion operator $ \mathcal{L} $ is a sub-Markovian operator, allowed to be of nonlocal type, while the nonlinearity is of singular type, namely $ u^m = |u|^{m-1}u $ with $ 0<m<1 $. The prototype equation is the Fractional Fast Diffusion Equation (FFDE), when $ \mathcal{L} $ is one of the three possible Dirichlet Fractional Laplacians on $ \Omega $.

    We provide a complete basic theory for solutions to (CDP): existence and uniqueness in the biggest class of data known so far, both for nonnegative and signed solutions; sharp smoothing estimates: classical $ L^p-L^\infty $ smoothing effects, and new weighted estimates, which represent a novelty also in local case, i.e. $ u_t = \Delta u^m $. We compare two strategies to prove smoothing effects: Moser iteration VS Green function method.

    Due to the singular nonlinearity and to presence of nonlocal diffusion operators, the question of how solutions satisfy the lateral boundary conditions is delicate and we answer it by quantitative upper boundary estimates.

    Finally, we show that solutions extinguish in finite time and we provide upper and lower estimates for the extinction time, together with explicit sharp extinction rates in different norms.

    Mathematics Subject Classification: Primary: 5K55, 35B65, 35A01, 35B45, 35R11; Secondary: 35K67, 35K61, 35A02.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  $ L^p-L^\infty $ and $ H^*-L^\infty $ smoothing effects in the different fast diffusion regimes in relation with the critical exponents: $\mathbf{p_c} = \frac{N(1-m)}{2s}\qquad\mathbf{m_c} = \frac{N-2s}{N}\qquad\mathbf{m_s} = \frac{N-2s}{N+2s} $

    Figure 2.  Weighted and unweighted smoothing effects in the different fast diffusion regimes in relation with the critical exponents: $ \begin{gather*} \mathbf{m_c} = \frac{N-2s}{N} \quad \mathbf{m_{c, \gamma }} = \frac{N+\gamma-2s}{N} \quad \mathbf{m_s} = \frac{N-2s}{N+2s} \quad \mathbf{p_c} = \frac{N(1-m)}{2s} \quad \mathbf{p_{c, \gamma }} = \frac{N(1-m)}{2s-\gamma} \end{gather*} $

    Figure 3.  On the left side, the green line in the $ (m, p)- $plane. On the right side, the weighted green line in the $ (m, p)- $plane

  • [1] G. Akagi, Stability of non-isolated asymptotic profiles for fast diffusion, Comm. Math. Phys., 345 (2016), 77-100.  doi: 10.1007/s00220-016-2649-0.
    [2] L. Ambrosio, Lectures on optimal transport, Mathematical Aspects of Evolving Interfaces, 2000 (Funchal),, Lecture Notes in Math, 1812, Springer, Berlin, 2003, 1–52. doi: 10.1007/978-3-540-39189-0_1.
    [3] I. Athanasopoulos and L. A. Caffarelli, Continuity of the temperature in boundary heat control problems, Adv. Math., 224 (2010), 293-315.  doi: 10.1016/j.aim.2009.11.010.
    [4] P. Bénilan and M. G. Crandall, Regularizing effects of homogeneous evolution equations, Contributions to Analysis and Geometry (suppl. to Amer. Jour. Math.), (1981), 23–39.
    [5] P. Bénilan and R. Gariepy, Strong solutions in $L^1$ of degenerate parabolic equations, Journal of Differential Equation, 119 (1995), 473-502.  doi: 10.1006/jdeq.1995.1099.
    [6] E. Berchio, M. Bonforte, D. Ganguly and G. Grillo, The fractional porous medium equation on the hyperbolic space, Calc. Var. Partial Differential Equations, 59 (2020), Paper No. 169, 36 pp. doi: 10.1007/s00526-020-01817-2.
    [7] J. G. Berryman and C. J. Holland, Stability of the separable solution for fast diffusion, Arch. Rational Mech. Anal., 74 (1980), 379-388.  doi: 10.1007/BF00249681.
    [8] R. M. Blumenthal and R. K. Getoor, Some theorems on stable processes, Trans. Amer. Math. Soc., 95 (1960), 263-273.  doi: 10.1090/S0002-9947-1960-0119247-6.
    [9] K. BogdanK. Burdzy and Z.-Q. Chen, Censored stable processes, Probab. Theory Relat. Fields, 127 (2003), 89-152.  doi: 10.1007/s00440-003-0275-1.
    [10] M. Bologna, P. Grigolini and C. Tsallis, Anomalous diffusion associated with nonlinear fractional derivative Fokker-Planck-like equation: Exact time-dependent solutions, Physical Review E, 62 (2000).
    [11] M. Bonforte and A. Figalli, Sharp extinction rates for fast diffusion equations on generic bounded domains, Comm. Pure Appl. Math, 74 (2021), 744-789.  doi: 10.1002/cpa.21887.
    [12] M. BonforteA. Figalli and X. Ros-Oton, Infinite speed of propagation and regularity of solutions to the fractional porous medium equation in general domains, Comm. Pure Appl. Math., 70 (2017), 1472-1508.  doi: 10.1002/cpa.21673.
    [13] M. BonforteA. Figalli and J. L. Vázquez, Sharp global estimates for local and nonlocal porous medium-type equations in bounded domains, Anal. PDE, 11 (2018), 945-982.  doi: 10.2140/apde.2018.11.945.
    [14] M. Bonforte, A. Figalli and J. L. Vázquez, Sharp boundary behaviour of solutions to semilinear nonlocal elliptic equations, Calc. Var. Partial Differential Equations, 57 (2018), Paper No. 57, 34 pp. doi: 10.1007/s00526-018-1321-2.
    [15] M. BonforteY. Sire and J. L. Vázquez, Existence, Uniqueness and asymptotic behaviour for fractional porous medium on bounded domains, Discr. Cont. Dyn. Sys., 35 (2015), 5725-5767.  doi: 10.3934/dcds.2015.35.5725.
    [16] M. BonforteY. Sire and J. L. Vázquez, Optimal existence and uniqueness theory for the fractional heat equation, Nonlin. Anal. TMA, 153 (2017), 142-168.  doi: 10.1016/j.na.2016.08.027.
    [17] M. Bonforte and J. L. Vázquez, Quantitative local and global a priori estimates for fractional nonlinear diffusion equations, Advances in Math., 250 (2014), 242-284.  doi: 10.1016/j.aim.2013.09.018.
    [18] M. Bonforte and J. L. Vázquez, A priori estimates for fractional nonlinear degenerate diffusion equations on bounded domains, Arch. Rat. Mech. Anal., 218 (2015), 317-362.  doi: 10.1007/s00205-015-0861-2.
    [19] M. Bonforte and J. L. Vázquez, Fractional nonlinear degenerate diffusion equations on bounded domains, I: Existence, uniqueness and upper bounds, Nonlinear Anal., 131 (2016), 363-398.  doi: 10.1016/j.na.2015.10.005.
    [20] H. Brézis, Monotonicity methods in Hilbert spaces and some applications to nonlinear partial differential equation, in Proc. Symp. Nonlinear Funct. Anal., Acad. Press, 1971,101-156.
    [21] H. Brézis, Opérateurs Maximaux Monotones et Semi-Groupes de Contractions Dans Les Espaces de Hilbert, North-Holland Publishing Company, Amsterdam, London, 1973.
    [22] H. Brézis and A. Friedman, Nonlinear parabolic equations involving measures as initial conditions, J. Math. Pures Appl., 62 (1983), 73-97. 
    [23] L. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Diff. Eq., 32 (2007), 1245-1260.  doi: 10.1080/03605300600987306.
    [24] Z.-Q. ChenP. Kim and R. Song, Dirichlet heat kernel estimates for $\Delta^{\alpha/2}+\Delta^{\beta/2}$, Illinois J. Math., 54 (2010), 1357-1392. 
    [25] Z.-Q. ChenP. Kim and R. Song, Two-sided heat kernel estimates for censored stable-like processes, Probab. Theory Relat. Fields, 146 (2010), 361-399.  doi: 10.1007/s00440-008-0193-3.
    [26] Z.-Q. ChenP. Kim and R. Song, Green function estimates for relativistic stable processes in half-space-like open sets, Stochastic Process. Appl., 121 (2011), 1148-1172.  doi: 10.1016/j.spa.2011.01.004.
    [27] Z.-Q. ChenP. Kim and R. Song, Dirichlet heat kernel estimates for fractional Laplacian with gradient perturbation, Ann. Probab., 40 (2012), 2483-2538.  doi: 10.1214/11-AOP682.
    [28] M. Crandall and M. Pierre, Regularizing effect for $u_t = A\varphi(u)$ in $L^1$, J. Funct. Anal., 45 (1982), 194-212.  doi: 10.1016/0022-1236(82)90018-0.
    [29] N. CusimanoF. del Teso and L. Gerardo-Giorda, Numerical approximations for fractional elliptic equations VIA the method of semigroups, ESAIM Math. Model. Numer. Anal., 54 (2020), 751-774.  doi: 10.1051/m2an/2019076.
    [30] P. Daskalopoulos and C. E. Kenig, Degenerate Diffusions. Initial Value Problems and Local Regularity Theory, European Mathematical Society, Zürich, 2007. doi: 10.4171/033.
    [31] E. B. DaviesHeat Kernels and Spectral Theory, Cambridge University Press, Cambridge, 1990. 
    [32] A. de PabloF. Quirós and A. Rodríguez, Nonlocal filtration equations with rough kernels, Nonlinear Anal., 137 (2016), 402-425.  doi: 10.1016/j.na.2016.01.026.
    [33] A. de Pablo, F. Quirós and A. Rodríguez, Regularity theory for singular nonlocal diffusion equations, Calc. Var. Partial Differential Equations, 57 (2018), Paper No. 136, 14 pp. doi: 10.1007/s00526-018-1410-2.
    [34] A. de PabloF. QuirósA. Rodríguez and J. L. Vázquez, A fractional porous medium equation, Adv. Math., 226 (2011), 1378-1409.  doi: 10.1016/j.aim.2010.07.017.
    [35] A. de PabloF. QuirósA. Rodríguez and J. L. Vázquez, A general fractional porous medium equation, Comm. Pure Appl. Math., 65 (2012), 1242-1284.  doi: 10.1002/cpa.21408.
    [36] F. del TesoJ. Endal and E. R. Jakobsen, Uniqueness and properties of distributional solutions of nonlocal equations of porous medium type, Adv. Math., 305 (2017), 78-143.  doi: 10.1016/j.aim.2016.09.021.
    [37] F. del TesoJ. Endal and E. R. Jakobsen, Robust numerical methods for nonlocal (and local) equations of porous medium type. Part I: Theory, SIAM J. Numer. Anal., 57 (2019), 2266-2299.  doi: 10.1137/19M1237041.
    [38] E. DiBenedetto, Degenerate Parabolic Equations, Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-0895-2.
    [39] E. DiBenedetto, U. Gianazza and V. Vespri, Harnack' s Inequality for Degenerate and Singular Parabolic Equations, Springer, 2012. doi: 10.1007/978-1-4614-1584-8.
    [40] E. DiBenedettoY. Kwong and V. Vespri, Local space-analiticity of solutions of certain singular parabolic equations, Indiana University Math. J., 40 (1991), 741-765.  doi: 10.1512/iumj.1991.40.40033.
    [41] E. Feiresl and F. Simondon, Convergence for semilinear degenerate parabolic equations in several space dimension, J. Dynam. Differential Equations, 12 (2000), 647-673.  doi: 10.1023/A:1026467729263.
    [42] G. GrilloM. Muratori and F. Punzo, Fractional porous media equations: Existence and uniqueness of weak solutions with measure data, Calc. Var. Partial Differential Equations, 54 (2015), 3303-3335.  doi: 10.1007/s00526-015-0904-4.
    [43] G. Grubb, Fractional Laplacians on domains, a development of Hörmander's theory of $\mu$-transmission pseudodifferential operators, Adv. in Math., 268 (2015), 478-528.  doi: 10.1016/j.aim.2014.09.018.
    [44] M. Jara, Nonequilibrium scaling limit for a tagged particle in the simple exclusion process with long jumps, Comm. Pure Appl. Math., 62 (2009), 198-214.  doi: 10.1002/cpa.20253.
    [45] M. JaraT. Komorowski and S. Olla, Limit theorems for additive functionals of a Markov chain, Ann. Appl. Probab., 19 (2009), 2270-2300.  doi: 10.1214/09-AAP610.
    [46] T. Jin and J. Xiong, Optimal boundary regularity for fast diffusion equations in bounded domains, to appear, Amer. J. Math..
    [47] T. Jin and J. Xiong, Bubbling and extinction for some fast diffusion equations in bounded domains, preprint, 2022, arXiv: 2008.01311.
    [48] K.-Y. Kim and P. Kim, Two-sided estimates for the transition densities of symmetric Markov processes dominated by stable-like processes in $C^{1, \eta}$ open sets, Stochastic Processes and their Applications, 124 (2014), 3055-3083.  doi: 10.1016/j.spa.2014.04.004.
    [49] P. Kim and R. Song, Estimates on Green functions and Schrödinger-type equations for non-symmetric diffusions with measure-valued drifts, J. Math. Anal. Appl., 332 (2007), 57-80.  doi: 10.1016/j.jmaa.2006.10.014.
    [50] Y. Komura, Nonlinear semi-groups in Hilbert space, J. Math. Soc. Japan, 19 (1967), 493-507.  doi: 10.2969/jmsj/01940493.
    [51] T. Kulczycki, Properties of Green function of symmetric stable proces, Probab. Math. Statist., 17 (1997), 339-364. 
    [52] M. Kwasnicki, Ten equivalent definitions of the fractional Laplace operator, Fract. Calc. Appl. Anal., 20 (2017), 7-51.  doi: 10.1515/fca-2017-0002.
    [53] E. K. Lenzi, R. S. Mendes and C. Tsallis, Crossover in diffusion equation: Anomalous and normal behaviors, Physical Review E, 67 (2003).
    [54] E. H. Lieb, Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities, Ann. of Math., 118 (1983), 349-374.  doi: 10.2307/2007032.
    [55] Q.-H. Nguyen and J. L. Vázquez, Porous medium equation with nonlocal pressure in a bounded domain, Comm. Partial Differential Equations, 43 (2018), 1502-1539.  doi: 10.1080/03605302.2018.1475492.
    [56] X. Ros-Oton, Nonlocal elliptic equations in bounded domains: A survey, Publ. Mat., 60 (2016), 3-26.  doi: 10.5565/PUBLMAT_60116_01.
    [57] X. Ros-Oton and J. Serra, The Dirichlet problem for the fractional Laplacian: Regularity up to the boundary, J. Math. Pures Appl., 101 (2014), 275-302.  doi: 10.1016/j.matpur.2013.06.003.
    [58] D. StanF. del Teso and J. L. Vázquez, Transformations of self-similar solutions for porous medium equations of fractional type, Nonlinear Anal., 119 (2015), 62-73.  doi: 10.1016/j.na.2014.08.009.
    [59] D. Stan and J. L. Vázquez, The Fisher-KPP equation with nonlinear fractional diffusion, SIAM J. Math. Anal., 46 (2014), 3241-3276.  doi: 10.1137/130918289.
    [60] J. L. VázquezSmoothing and Decay Estimates for Nonlinear Diffusion Equations. Equations of Porous Medium Type, Oxford University Press, Oxford, 2006.  doi: 10.1093/acprof:oso/9780199202973.001.0001.
    [61] J. L. VázquezThe Porous Medium Equation. Mathematical Theory, Oxford University Press, Oxford, 2007. 
    [62] J. L. Vázquez, Nonlinear diffusion with fractional Laplacian operators, in Nonlinear Partial Differential Equations: The Abel Symposium 2010, Springer, 2012, 271–298. doi: 10.1007/978-3-642-25361-4_15.
    [63] J. L. Vázquez, Barenblatt solutions and asymptotic behaviour for a nonlinear fractional heat equation of porous medium type, J. Eur. Math. Soc., 16 (2014), 769-803.  doi: 10.4171/JEMS/446.
    [64] J. L. Vázquez, Recent progress in the theory of nonlinear diffusion with fractional Laplacian operators, Discrete Contin. Dyn. Syst. Ser. S, 7 (2014), 857-885.  doi: 10.3934/dcdss.2014.7.857.
    [65] J. L. Vázquez, The mathematical theories of diffusion: Nonlinear and fractional diffusion, in Nonlocal and Nonlinear Diffusions and Interactions: New Methods and Directions: Cetraro, Italy 2016, Springer, 2017,205–278.
    [66] J. L. VázquezA. de PabloF. Quirós and A. Rodríguez, Classical solutions and higher regularity for nonlinear fractional diffusion equations, J. Eur. Math. Soc., 19 (2017), 1949-1975.  doi: 10.4171/JEMS/710.
    [67] J. L. Vázquez and B. Volzone, Optimal estimates for Fractional Fast diffusion equations, J. Math. Pures Appl., 103 (2015), 535-556.  doi: 10.1016/j.matpur.2014.07.002.
  • 加载中



Article Metrics

HTML views(2066) PDF downloads(253) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint